Florida, 2008

Hail and Damaging Winds in Florida, April 6, 2008

April 6, 2008 · NWS MFL · 8 events in 3 counties and zones

A deep southerly flow over South Florida and the coastal waters ahead of a frontal boundary across the northwestern sections of the Gulf of Mexico allowed strong to severe thunderstorms to move northward from Cuba across the straits and into much of South Florida. A total of 25,000 customers lost power across South Florida as a result of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep southerly flow over South Florida and the coastal waters ahead of a frontal boundary across the northwestern sections of the Gulf of Mexico allowed strong to severe thunderstorms to move northward from Cuba across the straits and into much of South Florida.

A total of 25,000 customers lost power across South Florida as a result of the storms. 21,000 customers lost power in Miami-Dade and Broward counties, and 4800 in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 6, 1:30 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 6, 1:30 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT SUN APR 6 2008

.DISCUSSION...
FOR THE REST OF THE AFTERNOON INTO EARLY EVENING...CONVECTION HAS
FINALLY DEVELOPED ALONG THE WEST COAST SEA BREEZE ACROSS HENDRY
AND COLLIER COUNTIES AND SHOULD CONTINUE MOVING NORTHEAST INTO THE
LAKE OKEE REGION/PALM BEACH COUNTY. OTHER ISOLATED TO SCATTERED
ACTIVITY MAY DEVELOP FURTHER SOUTH ACROSS MIAMI-DADE AND BROWARD
COUNTIES WHERE THE EAST AND WEST COAST SEA BREEZES MERGE...AND
THIS TREND SHOULD CONTINUE WITH SLOW NE MOVEMENT BACK TOWARDS THE
METRO AREAS EXPECTED HERE AS WELL.

COMPLEX/UNCERTAIN FORECAST SHAPING UP FOR THE NEXT 24 HOURS.
CURRENTLY...SFC TROUGH LIES ACROSS NORTH FL/BIG BEND AREA. WATER
VAPOR IMAGERY SHOWS ONE SHORTWAVE SOUTH OF THE FL PANHANDLE WITH
AN ASSOCIATED LARGE CONVECTIVE MASS...AND RUC STREAMLINE ANALYSIS
SHOWS GOOD UPPER DIVERGENCE ACROSS THE EASTERN GULF ALONG AND JUST
EAST OF THIS DISTURBANCE. MODELS DIFFER IN THE DETAILS...WITH THE
NAM12 SAGGING THE SURFACE TROUGH SOUTH TO CENTRAL FL BY 12Z
TOMORROW...WHILE THE GFS KEEPS IT FURTHER NORTH. CONCERNING THE
SHORTWAVE...THE GFS ELONGATES THE ASSOCIATED CONVECTIVE MASS
MOVING ONE PIECE NE ACROSS N FL WHILE THE SOUTHERN PIECE BREAKS
OFF AND MOVES E/SE AND SAGS ACROSS CENTRAL FL THIS EVENING/EARLY
TONIGHT AND THEN INTO SOUTH FL LATER TONIGHT/EARLY TOMORROW
MORNING AHEAD OF THE MAIN TROUGH AXIS. WHILE THE GFS SOLUTION
LOOKS LIKE CONVECTIVE FEEDBACK...GIVEN THE UPPER DIVERGENCE IN THE
GULF AND CURRENT CONVECTIVE TRENDS IT MAY ACTUALLY HAVE THE RIGHT
IDEA...AND WILL LEAN TOWARDS ITS SOLUTION THE NEXT 24 HRS...GIVEN
NAM APPEARS TO HAVE INITIALIZED A BIT TOO FAR SOUTH WITH THIS
SHORTWAVE...AND GIVEN BROAD/DIFFUSE NATURE OF SURFACE TROUGH AND
LACK OF AN UPSTREAM KICKER DO NOT FEEL IT WILL SAG THAT FAR
SOUTH...REMAINING FURTHER NORTH OVERNIGHT LIKE THE 09Z SREF
ENSEMBLE MEAN SUGGESTS...IN BETTER AGREEMENT WITH THE GFS.
FORECAST WILL AGAIN BE HIGHLY DEPENDANT ON CONVECTIVE EVOLUTION
ACROSS THE GULF THIS AFTERNOON/EVENING AND ANY ASSOCIATED
BOUNDARIES THAT EMANATE FROM IT. WHATEVER CONVECTION THAT DOES
MOVE THROUGH LATER TONIGHT/TOMORROW MORNING COULD BE SIMILAR TO
LAST NIGHTS ROUND...WITH SOME STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAINFALL...BUT EXPECT WEAK OVERALL SHEAR/LAPSE RATES AND
NOCTURNAL COOLING WILL PREVENT A SEVERE WX OUTBREAK.

SURFACE RIDGE BUILDING OVER THE MID ATLANTIC WILL FINALLY GIVE THE
SFC TROUGH SOME PUSH THROUGH THE CWA MONDAY AFTERNOON. SFC FLOW
VEERS TO SW OR WSW AHEAD OF IT WHICH SHOULD ALLOW THINGS TO WARM UP
ACROSS THE SOUTHERN EAST COAST AREAS IF CONVECTIVE DEBRIS CAN CLEAR
SOME. HIGHS COULD CLIMB INTO THE UPPER 80S AS A RESULT...BUT GIVEN
HIGHLY UNCERTAIN CONVECTIVE EVOLUTION OVERNIGHT WILL NOT GO AS WARM
AS THIS PATTERN FAVORS CLIMATOLOGICALLY. LOCATIONS TO THE NORTH
SHOULD STAY COOLER AS WINDS SHIFT N AND THEN NE DURING THE
AFTERNOON. MODELS CONTINUE TO GENERATE PRECIP AS THE TROUGH MOVES
THROUGH TOMORROW AFTERNOON...BUT THIS AGAIN WILL BE DEPENDANT ON
EVOLUTION TONIGHT. IF GFS SCENARIO DOES INDEED PAN OUT...WOULD
EXPECT THE WSW SFC FLOW AHEAD OF THE TROUGH TO LIMIT MOISTURE
RECOVERY AND CONVERGENCE...AND THUS LIMIT OVERALL PRECIP THREAT
AFTER THE MORNING HOURS.

THEREAFTER...SFC RIDGE MOVES SLOWLY INTO THE WESTERN ATLANTIC
TUESDAY THROUGH THE END OF THE WEEK WITH PREVAILING NE FLOW...AND
MID-LEVEL RIDGING BUILDS OVERHEAD. WHILE ENOUGH MOISTURE MAY LINGER
FOR A FEW AFTERNOON SHOWERS ACROSS WESTERN AREAS TUESDAY...THE BULK
OF THE REMAINDER OF THE WEEK LOOKS DRY AND WARM. IF THIS PATTERN
DOES PAN OUT...STRONG SUBSIDENCE AND OFFSHORE FLOW COULD LEAD TO
WARMER THAN GUIDANCE TEMPERATURES ALONG THE WEST COAST/NAPLES AREA
ONCE AGAIN.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE MOST OF THE TIME THROUGH
MONDAY MORNING. HOWEVER BRIEF PERIODS OF IFR CONDITIONS ARE A
DISTINCT POSSIBILITY PARTICULAR THIS AFTERNOON AND EVENING ALONG THE
EAST COAST SITES WITH ANY THUNDERSTORM IN THE VICINITY. THIS
POSSIBILITY IS HIGHEST FOR PBI THAN THE OTHER SITES. ADDITIONAL
ACTIVITY IS LIKELY OVERNIGHT AS A FRONTAL TROUGH APPROACHES THE AREA
FROM THE NORTH. ALTHOUGH HIGHLY UNCERTAIN AT THIS TIME...ANY STORM
ACTIVITY ACCOMPANYING THIS FEATURE COULD ALSO RESULT IN BRIEF
PERIODS OF IFR CONDITIONS. MAIN CONCERN ALONG WITH ANY OF THIS
ACTIVITY WILL ALSO BE WIND SHIFTS ASSOCIATED WITH OUTFLOW BOUNDARIES.

&&

.MARINE...
S TO SW WINDS CONTINUE INTO TOMORROW MORNING AROUND 15 KTS...THEN
BECOME NW THEN NE FROM NORTH TO SOUTH AS WEAK SURFACE TROUGH
PASSES THROUGH. NE WINDS WILL CONTINUE INTO THE MIDDLE OF THE WEEK
ACROSS THE LOCAL WATERS...AND IF SURFACE LOW DEVELOPS OFF THE
CAROLINA COAST AS ADVERTISED BY SOME MODELS...THERE COULD BE A 3
TO 4 FT SWELL MOVING SW TO OUR LOCAL WATERS BEGINNING LATE
WEDNESDAY AND LASTING THROUGH THURSDAY. FETCH AT THIS TIME WOULD
FAVOR GREATEST IMPACT AT PALM BEACH COAST AS BAHAMAS WILL SHIELD
AREAS FURTHER SOUTH FROM MORE THAN A 1 TO 2 FT SWELL.

&&

.FIRE WEATHER...
NO CONCERNS...SLIGHTLY LOWER DEWPOINTS WILL MOVE IN AND MIX DOWN
ACROSS THE WESTERN INTERIOR TUESDAY AND WEDNESDAY...BUT RHS
SHOULD NOT DROP BELOW 40 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  85  70  82 / 60 60 20 20
FORT LAUDERDALE  71  85  72  83 / 60 60 20 20
MIAMI            72  87  72  84 / 60 60 20 20
NAPLES           71  84  67  88 / 70 40 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE: STRASSBERG
AVIATION: PS
Hazardous weather outlook, Apr 6, 2:30 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT SUN APR 6 2008

FLZ063-066>075-168-172>174-070000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
330 PM EDT SUN APR 6 2008

...HIGH RISK OF RIP CURRENTS THROUGH THE EARLY EVENING EAST COAST...
...CHANCE THUNDERSTORMS MAINLY INTERIOR/EAST COAST THROUGH EVENING...
...CHANCE THUNDERSTORMS MOST AREAS OVERNIGHT...
...ONE OR TWO STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS MAINLY ACROSS
INTERIOR PORTIONS OF SOUTH FLORIDA AND THE SOUTHEAST FLORIDA COAST
THIS AFTERNOON AD EVENING AND ACROSS MOST OF SOUTH FLORIDA TONIGHT.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD ALONG WITH GUSTY WINDS.
THERE IS ALSO A SLIGHT POSSIBILITY OF SMALL HAIL WITH ANY STORM THAT
DEVELOPS THIS AFTERNOON AND EVENING. LOCALLY HEAVY DOWNPOURS THAT
COULD RESULT IN PONDING OF WATER IN POOR DRAINAGE AREAS COULD ALSO
OCCUR WITH THE STRONGEST STORMS.

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON AND
EARLY EVENING OVER THE EAST COAST BEACHES. THE RISK IS HIGH SINCE RESCUES
HAVE ALREADY BEEN REPORTED AND THE LOW TIDE HAS OCCURRED THIS MID
AFTERNOON.

TORNADOES: THERE IS A REMOTE POSSIBILITY OF A BRIEF WEAK TORNADO
ALONG ANY THUNDERSTORM THAT DEVELOPS ALONG THE SEA BREEZE FRONT THIS
AFTERNOON AND EVENING ALONG THE SOUTHEAST FLORIDA COAST.

WIND: THERE IS A SLIGHT POSSIBILITY THAT THE STRONGEST STORMS THIS
AFTERNOON AND EVENING PRODUCE WIND GUSTS OF UP TO 45 MPH.

HAIL: THERE IS A SLIGHT POSSIBILITY THAT THE STRONGEST STORMS THIS
AFTERNOON  AND EVENING PRODUCE PEA TO DIME SIZE HAIL.

FLOODING: MINOR FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE IN
LOCATIONS THAT RECEIVE HEAVY DOWNPOURS THIS AFTERNOON AND ON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY AND
TUESDAY, WITH THE HIGHEST CHANCES DURING THE AFTERNOON HOURS. STRONG
THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON, WITH GUSTY
WINDS, SMALL HAIL, AND FREQUENT LIGHTNING STRIKES BEING THE PRIMARY
HAZARDS.

OTHERWISE, A NORTHEAST SWELL MAY AFFECT THE ATLANTIC
WATERS FROM WEDNESDAY THROUGH THE FIRST PART OF NEXT WEEKEND.
THIS WOULD RESULT IN AN INCREASING THREAT FOR RIP CURRENTS THROUGH
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Apr 6, 3:15 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
415 PM EDT SUN APR 6 2008

FLZ067-062045-
INLAND PALM BEACH COUNTY FL-
415 PM EDT SUN APR 6 2008

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN PALM BEACH COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAHOKEE TO BELLE
GLADE TO HOLEY LAND WILDLIFE MANAGEMENT AREA...MOVING NORTHEAST AT
AROUND 18 MPH.

THESE STORMS WILL AFFECT...

PAHOKEE...
CANAL POINT...
BELLE GLADE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO NEAR 40
MPH...DIME-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND
GUSTS OF UP TO 40 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

LAT...LON 2677 8042 2644 8048 2641 8074 2665 8070
      2670 8074 2677 8075 2678 8072 2675 8071
      2676 8070 2681 8070 2685 8065 2690 8062
      2693 8062 2695 8059
TIME...MOT...LOC 2015Z 243DEG 15KT 2686 8070 2669 8060
          2642 8066

TINGLER
Special weather statement, Apr 6, 4:25 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
525 PM EDT SUN APR 6 2008

FLZ067-071-062200-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
525 PM EDT SUN APR 6 2008

...STRONG THUNDERSTORM MOVING ACROSS THE EVERGLADES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INTERSECTION ALLIGATOR ALLEY AND MIAMI
CANAL...MOVING NORTHEAST AT 17 MPH.

THIS STORM WILL AFFECT...

  THE EVERGLADES NORTH OF INTERSTATE 75...
  HIGHWAY 27 FROM INTERSTATE 75 TO OKEELANTA...

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

LAT...LON 2644 8053 2622 8038 2614 8069 2620 8077
TIME...MOT...LOC 2125Z 246DEG 14KT 2618 8068

TINGLER

The radar

The Miami radar (KAMX), 78 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Broward

When
April 6, 5:22 PM EST
Where
Broward County, 11.78 mi NNW of Andytown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
26.303, -80.513

A severe thunderstorm developed over the Everglades and moved northeast across highway 27. A motorist reported wind gusts of around 60 MPH along with pea sized hail and a funnel cloud.

Thunderstorm Wind, Miami-Dade

When
April 6, 8:30 PM EST
Where
Miami-Dade County, 1.51 mi SW of Leisure City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
25.463, -80.445

A home antenna was blown down in Homestead with the passing severe thunderstorm.

Thunderstorm Wind, Miami-Dade

When
April 6, 8:44 PM EST
Where
Miami-Dade County, 3.21 mi N of Richmond Hgts
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
25.676, -80.374

A thunderstorm produced a wind gust of 64 MPH at the Miami-Dade College Kendall campus.

Hail, Miami-Dade

When
April 6, 8:52 PM EST
Where
Miami-Dade County, 18.72 mi S of Miramar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.733, -80.351

A SKYWARN spotter reported penny size hail at the corner of SW 40th ST and 96th Avenue in Westchester.

Thunderstorm Wind, Miami-Dade

When
April 6, 8:55 PM EST
Where
Miami-Dade County, 1.28 mi NNW of Olympia Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
25.748, -80.336

Branches were broken off trees in Westchester with the passing severe thunderstorm.

Thunderstorm Wind, Miami-Dade

When
April 6, 9:00 PM EST
Where
Miami-Dade County, 0.95 mi WNW of South Miami
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
25.707, -80.293

The public reported a wind gust to around 58 MPH with the passing severe thunderstorm.

Thunderstorm Wind, Miami-Dade

When
April 6, 9:02 PM EST to 9:07 PM EST
Where
Miami-Dade County, 1.27 mi ESE of (Mia)miami Intl
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
25.791, -80.262

Small trees were uprooted just east of Miami International Airport with the passing thunderstorm.

Thunderstorm Wind, Hendry

When
April 6, 11:00 PM EST
Where
Hendry County, 27.72 mi S of Harlem
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
26.330, -80.885

A line of strong to severe thunderstorms moved across Glades, Hendry, and Collier counties and also across Lake Okeechobee producing a high wind gust at Rotenberger Wildlife Management Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95680, 95418, 95410, 95412, 95417, 95413, 95416, 95652.